Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jan 20, 2017, 12:38 PM PST for Orange County, California. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 20, 2017, 12:38 PM PST (20:38 UTC)
- Expired
- Jan 20, 2017, 1:00 PM PST
- In force
- 22 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 34 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 12:46 PM PST | TSTM WND DMG | 1 Sw Westminster, CA | TREE DOWN BLOCKING ROADWAY 1405N OFF-RAMP AT BOLSA AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WUUS56 KSGX 202038
SVRSGX
CAC059-202100-
/O.NEW.KSGX.SV.W.0001.170120T2038Z-170120T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1238 PM PST FRI JAN 20 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
West central Orange County in southwestern California...
* Until 100 PM PST
* At 1234 PM PST, Doppler radar indicated a severe thunderstorm
capable of producing damaging winds in excess of 60 mph. This
storm was located 9 miles east of Two Harbors, and moving
eastnortheast at 35 mph.
* Locations impacted include...
Irvine, Huntington Beach, Costa Mesa, Seal Beach, Laguna Beach,
Newport Beach, Westminster, Fountain Valley, Aliso Viejo, Newport
Coast, San Joaquin Hills, John Wayne Airport, Crystal Cove State
Park and Sunset Beach.
The Severe Thunderstorm Warning includes John Wayne Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms can produce damaging winds, destructive hail,
deadly lightning and very heavy rain. For your protection, move to
an interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
Doppler radar has indicated some weak rotation within this storm.
Although a tornado is not immediately likely, if one is spotted, act
quickly and move to a place of safety in a sturdy structure, such as
a basement or small interior room.
&&
LAT...LON 3378 11806 3358 11770 3355 11780 3361 11788
3361 11789 3362 11791 3360 11790 3360 11791
3362 11794 3369 11805 3374 11810 3374 11812
TIME...MOT...LOC 2034Z 249DEG 39KT 3348 11834
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 9:30 AM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 20, 9:30 AM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PST Fri Jan 20 2017
.SYNOPSIS...
A strong Pacific storm will bring periods of rain, heavy at times,
strong winds, mountain snow and a chance of thunderstorms today,
tapering off gradually late tonight and Saturday. Flooding will be
possible in some areas. A brief dry period will occur late Saturday
through early Sunday before the next storm bring more heavy rain,
strong winds, mountain snow with another chance of thunderstorms and
flooding. Showers will linger Tuesday, with fair weather likely
starting Wednesday. Temperatures will average below normal through
the middle of next week, then increase some the second half of next
week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Widespread mostly moderate rain was moving through coastal, valley
and mountain areas at mid-morning with snow levels averaging around
or just below 5000 feet, with a little higher values in San Diego
County versus farther north. Hourly rainfall rates were mostly below
1/10 inch, but a few locations have had rates to 1/4 inch per hour,
mainly on orographic mountain slopes.
A 190-knot jet was over the NE Pacific, with San Diego in the left
front quadrant, favorable for convection. Some lightning was
occurring this morning upstream with the nearest strikes just off
Point Conception. Strong low-level wind shear and moderate CAPE
values will help aid thunderstorm development today, with a small
chance of waterspouts or even a brief tornado over land this
afternoon. HRRR and local WRF have the convection starting around
noon, with peak timing at mid-afternoon. Damaging winds is a
possible threat due to 50+ knot winds at 850 MB over parts of the
coast due to synoptic-scale dynamics, especially along a likely band
of convection early this afternoon. In addition, mountain wave
activity will bring winds in the mountains and deserts, with gusts
over 70 MPH in a few areas. Heavy rains in thunderstorms could also
produce flash flooding, and orographic precip will be significant
with the strong W-WSW flow combined with saturation to near 600 MB.
Local rainfall amounts of an inch per hour will be possible, with 2-
4 inch total accumulations on some of the coastal slopes for today
through tonight. Heavy snow, with accumulations locally over one
foot from today through tonight, will occur above about 5000 feet,
along with dense fog in most mountain areas. A lot of moisture
lingers tonight, so the showers likely will be numerous most of
tonight before gradually tapering off Saturday.
The break in the precipitation should occur late Saturday through
very early Sunday morning, though a lot of clouds will likely linger
due to moisture both below 850 MB, helped by the wet ground, and
some moisture above 600 MB. The next storm will move from northwest
to southeast Sunday through Monday and bring substantial rainfall
again along with strong winds and a possibility of thunderstorms.
Strong warm air advection in the 850-700 MB layer will bring the
snow levels up to 7500 feet or higher Sunday, so this will cut back
on snowfall amounts, and high humidity in the mountains will cause
snowmelt to occur, in addition to the rain. There will definitely be
a flash flood threat Sunday through Monday, especially as soils will
be saturated. Cold air comes in behind a front Sunday night, so snow
levels will fall to 3500-4000 feet Monday and continue Tuesday under
a broad cold low pressure system. This could result in substantial
snow accumulations as saturation reaches 500-600 MB at times. Fair
weather will not return until at least Wednesday, but models are
consistent at showing a high pressure ridge late next week for fair
warmer weather.
&&
.AVIATION...
201643Z...Multiple BKN-OVC cloud decks within the 1000-15000 ft msl
layer over and west of the mountains, and in the 5000-15000 ft msl
layer over the deserts, will continue for the most part through
21/1500 UTC, in addition to areas of vis 2-5 sm, local vis AOB 1 sm
under heavier showers, and mountain obscuration. Widespread light to
moderate showers will continue through 1900 UTC, mainly over and
west of the mountains and high deserts, then heavier showers and
scattered thunderstorms likely 1900-21/0300 UTC. Thunderstorms may
produce strong downdrafts of 45-55 kt, hail, and funnel clouds.
CB tops to 20000 ft msl. 21/0300-1500 UTC...thunderstorm threat
lessens and showers gradually become SCT mainly over the mountains.
Sustained winds 20-30 kt with gusts to 40 kt between 18-23Z
impacting all coastal and valley TAF sites. SW to W wind gusts of 50-
70 kt over the mountains and down the desert mountain slopes and
into adjacent deserts today will result in severe uddfs/llws/rotors
over and east of the mountains.
&&
.MARINE...
Another stronger Pacific storm will move through the region today
and then again Sunday and Monday. Both storms will bring the threat
for thunderstorms and waterspouts, in addition to potential gale-
force winds and very large seas (greater than 10 feet). For the
storm today, strong to perhaps severe thunderstorms will be
possible, with thunderstorms potentially producing gusts to 50 kt,
frequent downpours and lightning, large hail, and waterspouts, and
so a Marine Weather Statement has been posted. Meanwhile, a Gale
Warning goes into effect at 10 AM and continues through Saturday
afternoon.
&&
.BEACHES...
A High Surf Warning is in effect through Tuesday. A very large
moderate period west swell (from 280 degrees) will combine with a
moderate sized long-period west-northwest swell (from 285 degrees)
to bring significant wave heights of around 13-17 feet to the
coastal waters tonight through Saturday, likely resulting in very
large surf rising to 15 feet by early Saturday. This surf could
cause damage, beach erosion, powerful rip currents and coastal
flooding. Early morning high tides will only be at around 5 ft, so
coastal flooding magnitude will likely be minor.
The swells will diminish a little on Sunday but high surf conditions
are still likely to continue into Tuesday. It is not until Wednesday
that surf and swell conditions will lower below high surf
thresholds.
Also, there is an enhanced lightning threat at the beaches today
from the late morning through the early evening, so a Beach Hazards
Statement has been issued.
&&
.HYDROLOGY...
A wet and stormy pattern will continue today and get a boost
this afternoon with heavy rain rates and a chance of
thunderstorms. Rain rates are almost certain to create urban
flooding problems and may produce flash flooding. Check the flash
flood watch for details. Showers will gradually taper off tonight
and Saturday. Heavy rainfall will return late Sunday and continue at
times through Monday with occasional showers lingering through at
least Tuesday. Snow levels will mostly be around 5000 feet today.
Snow levels will rise up to 7500 feet Sunday before dropping to as
low as 3500 feet by Monday afternoon. Grand totals for this wet
period from today through Tuesday:
Coast and Valleys: 2-5 inches
Mountains: 4-10 inches, with isolated 12+ inches
Deserts: 0.50-2 inches
CNRFC models indicate the San Diego River at Fashion Valley will
reach 10.5 feet by Monday, a little less than one foot below the
flood stage of 11.3 feet and well above the monitor stage of 7.5
feet.
&&
.SKYWARN...
SKYWARN will be activated from late morning through this evening.
Skywarn will likely be activated Sunday through Monday. The main
threats are flooding, damaging winds, heavy snow, and high surf.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 6 AM PST Saturday for Riverside
County Mountains-San Bernardino County Mountains-San Diego
County Mountains.
Flash Flood Watch through this evening for Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Mountains-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
High Wind Warning until 10 PM PST Saturday for San Diego County
Deserts.
Wind Advisory until 10 PM PST Saturday for Apple and Lucerne
Valleys-San Gorgonio Pass Near Banning.
High Wind Warning until 10 PM PST this evening for Orange County
Coastal Areas-Orange County Inland Areas-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Valleys-Santa Ana Mountains
and Foothills.
Wind Advisory from 10 AM this morning to 10 PM PST Saturday for
Coachella Valley.
High Surf Warning until 10 PM PST Tuesday for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Small Craft Advisory until 10 AM PST this morning for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
Gale Warning from 10 AM this morning to 4 PM PST Saturday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE/BEACHES...HarrisonIn the hours before
Local storm report, Jan 20, 11:04 AM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1104 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HEAVY SNOW 2 E RUNNING SPRINGS 34.21N 117.08W
01/20/2017 M18.0 INCH SAN BERNARDINO CA COUNTY OFFICIAL
SAN BERNARDINO COUNTY DEPARTMENT OF PUBLIC
WORKS REPORTS 18 INCHES OF SNOW SINCE
THURSDAY AM.
1100 AM HEAVY SNOW RUNNING SPRINGS 34.20N 117.11W
01/20/2017 M18.0 INCH SAN BERNARDINO CA COUNTY OFFICIAL
SAN BERNARDINO COUNTY DEPARTMENT OF PUBLIC
WORKS REPORTS 18 INCHES OF SNOW SINCE
THURSDAY AM.
1057 AM HEAVY SNOW 3 NE RUNNING SPRINGS 34.24N 117.08W
01/20/2017 M20.0 INCH SAN BERNARDINO CA COUNTY OFFICIAL
SAN BERNARDINO COUNTY DEPARTMENT OF PUBLIC
WORKS REPORTS 20 INCHES OF SNOW SINCE
THURSDAY AM.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Jan 20, 11:12 AM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1112 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM NON-TSTM WND GST 13 ESE BIG BEAR CITY 34.21N 116.62W
01/20/2017 M72 MPH SAN BERNARDINO CA MESONET
MESONET STATION BURNS CANYON /BCNC1/.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Jan 20, 11:36 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1136 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 SSE DEL MAR 32.88N 117.23W
01/20/2017 U1.00 INCH SAN DIEGO CA BROADCAST MEDIA
TWO EUCALYPTUS TREES SMASHED 5 CARS AT UCSD,
SATURATED SOILS APPEAR TO BE THE CAUSE. TIME
IS APPROXIMATE.
&&
ALBRIGHTLocal storm report, Jan 20, 11:37 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1137 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM NON-TSTM WND DMG 3 ESE CRESTLINE 34.24N 117.24W
01/20/2017 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS DOWNED POWER LINE...LIKELY
CAUSED BY STRONG WINDS. GUST OF 45 MPH WAS
REPORTED NEARBY IN LAKE ARROWHEAD. .
&&
SHARRISOLocal storm report, Jan 20, 11:58 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1158 AM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM NON-TSTM WND DMG 2 SSE LAKE ARROWHEAD 34.24N 117.18W
01/20/2017 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS DOWNED POWER LINE ACROSS ROADWAY
IN SKYFOREST. LIKELY CAUSED BY STRONG WINDS.
.
&&
SHARRISOLocal storm report, Jan 20, 12:02 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1202 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM FLOOD 5 N MURRIETA HOT SPRING 33.64N 117.14W
01/20/2017 RIVERSIDE CA DEPT OF HIGHWAYS
CHP REPORTS ROADWAY FLOODING IN 5 SPOTS
BETWEEN BRIGGS AND WINCHESTER WITH ONE
VEHICLE THAT WAS FLOATING BUT ENDED UP
GETTING OUT OF THE FLOODED WATERS. .
&&
SHARRISOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:56 AM PST | Beach Hazards Statement | SGX | Orange, San Diego | 12 hr |
| Jan 20, 10:41 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 9 hr |
| Jan 20, 11:46 AM PST | Areal Flood Advisory | SGX | San Bernardino | 8 hr |
| Jan 20, 12:46 PM PST | Areal Flood Advisory | SGX | San Diego | 8 hr |
| Jan 20, 12:52 PM PST | Severe Thunderstorm Warning | SGX | Orange | 23 min |
| Jan 20, 1:20 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 6 hr |
| Jan 20, 1:33 PM PST | Flash Flood Warning | SGX | San Bernardino | 5 hr |
| Jan 20, 1:51 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Jan 20, 2:03 PM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 5 hr |
| Jan 20, 2:25 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 50 min |
| Jan 20, 2:38 PM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jan 20, 2:59 PM PST | Flash Flood Warning | SGX | San Diego | 6 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.